SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

Persistent Tremor in Bipolar Disorder: A Case Report of Idiopathic Parkinson's Disease Superimposed on Lithium and Antipsychotic Effects.

Case Rep Psychiatry · 2026-02-06

DOI: 10.1155/crps/5580753PMID: 41660673

Open accesscase-study; Journal ArticleOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

We report a 58-year-old woman with bipolar I disorder on long-term lithium and aripiprazole who developed a progressive asymmetric resting tremor and rigidity. Despite stopping both agents, the tremor persisted for more than a year. Dopamine transporter imaging showed reduced uptake in the left putamen, confirming idiopathic Parkinson's disease (PD) with superimposed drug-induced parkinsonism (DIP). Management included discontinuing lithium, switching aripiprazole to quetiapine to limit motor worsening, and starting carbidopa-levodopa. Motor symptoms improved, but hypomanic symptoms emerged and required psychiatric dose adjustments, while apathy remained prominent. The case illustrates diagnostic overshadowing in bipolar disorder (BD) and highlights two practical lessons. When parkinsonian signs are atypical or persist after medication changes, consider idiopathic PD rather than attributing symptoms to side effects. Care is best delivered through close collaboration between psychiatry and neurology to balance dopaminergic therapy with mood stabilization.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.